High Wind, Albuquerque Metro Area
- When
- June 30, 10:02 AM MST to 10:12 AM MST
- Where
- Albuquerque Metro Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
An upper level high centered over the Great Basin continued to dominate the large scale weather pattern over the southwestern United States. Enough moisture was present over New Mexico to allow a few showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level high centered over the Great Basin continued to dominate the large scale weather pattern over the southwestern United States. Enough moisture was present over New Mexico to allow a few showers and thunderstorms to develop. Storms developed during the early afternoon hours over the northern high terrain and drifted over the adjacent high plains and valleys. Storms produced brief heavy downpours spurring multiple reports of minor flooding across far northern and eastern areas of the state. Aside from the much needed rain that was reported, some storms carried quite a punch on the wind front with outflow speeds in the 70 mph range recorded.
East winds also made it into the central valleys during the late night hours aided by the thunderstorm activity on the eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 5:01 AM MST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 601 AM MDT SUN JUN 30 2013 .AVIATION... 12Z TAF CYCLE MODELS GENERALLY AGREE ON A COMPLEX OR TWO OF TSRA AND +TSRA DEVELOPING OVER THE N MTS AND MIGRATING S AND SEWD ACROSS CENTRAL AND E NM THIS AFTN AND EVENING. SOME STORMS E OF THE CENTRAL MT CHAIN MAY TURN SVR WITH LARGE HAIL AND DAMAGING WINDS THAT QUICKLY ACCELERATE MILES AHEAD OF STORMS. DUE TO THE DROUGHT CONDITIONS AREAS OF BLOWING DUST COULD EASILY DROP SFC VIS BELOW A MILE AT TIMES NEAR STORMS OVER THE DESERT OR PLAINS. LINES OF STORMS COULD REQUIRE EXTENSIVE FLIGHT PATH REROUTING AROUND NM AND CO. THE ACTIVITY SHOULD BE RELEGATED NEAR THE E BORDER WITH TX BY MIDNIGHT...EXCEPT OVER AND E OF THE S CENTRAL MTS WHERE MODEL ENSEMBLES SUGGEST A SLOW MOVING CLUSTER MAY LINGER PAST MIDNIGHT. 44 && .PREV DISCUSSION...301 AM MDT SUN JUN 30 2013... THE ACTIVE WEATHER PATTERN TO CONTINUE WELL INTO THIS WEEK. UPPER HIGH TO SETTLE OVER NV TODAY ND REMAIN THERE THROUGH MID WEEK. IT WILL THEN SHIFT TO AZ LATE IN THE WEEK AND BACK OVER NM NEXT WEEKEND. MOST ACTIVE PERIOD TODAY THROUGH WEDNESDAY WITH THE NORTHERLY FLOW BRINGING A FEW WEAK DISTURBANCES AND BACK DOOR FRONTS INTO NM...AIDED BY PLENTY OF OUTFLOW BOUNDARIES FROM THUNDERSTORMS. ANOTHER UNSETTLED DAY OF WEATHER COMING UP FOR MOST OF THE FORECAST AREA. MOSTLY DRY AND GUSTY STORMS AGAIN FOR THE FAR W MAINLY ALONG AND W OF THE DIVIDE. OTHERWISE SCATTERED TO NUMEROUS COVERAGE OF CONVECTION. A FEW OF THE STORMS OVER THE FAR EASTERN PLAINS COULD TURN SEVERE LATER THIS PM AND EVENING. LOCALLY HEAVY RAIN AND WELL OVER CENTRAL AND EASTERN PORTIONS OF THE AREA AS PW VALUES CLIMB TO 1 TO 1.5 INCHES. SOUTHWARD MOVING MCS LIKELY TONIGHT OVER EASTERN HALF OF CWA. PRETTY MUCH THE SAME STORY THROUGH WED. MODELS SUGGESTING MON A BIT LESS ACTIVE...LIKELY FROM WORKED OVER SUN AND SUN NIGHT STORMS AND PLENTY OF DEBRIS CLOUDS FOR MON AM. AS THE HIGH BEGINS TO SHIFT E LATE IN THE WEEK SOME DRYING MAY BEGIN IN THE NW WITH A GENERAL DOWN TICK IN CONVECTION THU AND FRI FOR MOST OF THE AREA. THIS TREND WILL CONTINUE NEXT WEEKEND AS THE HIGH BUILDS OVER NM...BUT REMAINING MOISTURE SUFFICIENT TO RECYCLE AT LEAST ISOLATED STORMS EACH AFTERNOON AND EVENING. CHJ .FIRE WEATHER... THE CENTER OF MID LEVEL HIGH PRESSURE HAS SHIFTED WESTWARD INTO NEVADA...WHERE IT WILL WOBBLE THROUGH THE MIDDLE OF THE COMING WORK WEEK. MODELS ARE NOW IN BETTER AGREEMENT THAT IT WILL SINK OVER ARIZONA DURING THE LATTER HALF OF THE WORK WEEK...BUT THEY DIVERGE ON WHETHER IT WILL MOVE OVER NEW MEXICO AGAIN NEXT WEEKEND. A BACK DOOR COLD FRONT GENTLY SEEPED INTO THE RIO GRANDE VALLEY OVERNIGHT. NOW A SURFACE HIGH PRESSURE SYSTEM EAST OF THE ROCKY MOUNTAINS WILL STEER MOISTURE INTO NM FROM THE SOUTHEAST TODAY THROUGH MONDAY NIGHT. THIS WILL ALLOW FOR TWO SOLID DAYS OF INCREASING MOISTURE WITH THE BEST HUMIDITY IMPROVEMENT IN CENTRAL AND EASTERN AREAS. MINIMUM HUMIDITIES WILL STILL TOUCH CRITICALLY LOW LEVELS AT LOWER ELEVATIONS WEST OF THE CONTINENTAL DIVIDE TODAY...BUT BY MONDAY CRITICALLY LOW HUMIDITIES MAY ONLY LINGER NEAR THE FOUR CORNERS. THE ADDED MOISTURE WILL RESULT IN AN UPTICK IN THUNDERSTORM CHANCES WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. THE BEST CHANCE FOR WETTING PRECIPITATION WILL BE FOUND EAST OF THE CONTINENTAL DIVIDE...AND ESPECIALLY NEAR AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN. FARTHER WEST...ONE MORE DAY OF MAINLY DRY THUNDERSTORMS IS EXPECTED ALONG AND WEST OF THE CONTINENTAL DIVIDE TODAY. OTHERWISE...TODAYS TEMPERATURES WILL BE A FEW DEGREES COOLER THAN YESTERDAYS READINGS IN CENTRAL AREAS...AND AS MUCH AS 12 DEGREES COOLER FARTHER EAST ONTO THE PLAINS. TEMPERATURES WILL COOL ANOTHER 3 TO 10 DEGREES ON MONDAY...WITH A FEW DEGREES OF COOLING EVEN IN WESTERN AREAS. TUESDAY...THE SURFACE MOISTURE ADVECTION WILL PLATEAU AS FLOW BEGINS TO SHIFT OUT OF THE SOUTH. THIS SHOULD SLOW THE COOLING TREND AND STALL IT IN SOME PLACES. PRECIPITATION CHANCES MAY TREND DOWNWARD SOME DURING THE LATTER HALF OF THE WEEK...AND TEMPERATURES WILL RISE...AS THE MID LEVEL HIGH PRESSURE SYSTEM MIGRATES SOUTHEASTWARD OVER ARIZONA. FLOW AROUND THE HIGH WOULD FUNNEL DRIER AIR INTO WESTERN AND MAYBE CENTRAL AREAS UNDER THIS SCENARIO. HOWEVER...LOW LEVEL FLOW ON THE PLAINS MAY PERSIST OUT OF THE SOUTH CONTINUING TO FAVOR THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS FOR WETTING PRECIPITATION. THE GFS SUGGESTS THE UPPER HIGH MAY SHIFT AS FAR WEST AS NM BY SATURDAY... WHICH WOULD DROP PRECIPITATION CHANCES FURTHER AND SEND TEMPERATURES ABOVE NORMAL AGAIN AREAWIDE. HOWEVER...THE ECMWF KEEPS THE HIGH PARKED OVER WESTERN AZ. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 548 AM MDT SUN JUN 30 2013 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 548 AM MDT SUN JUN 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 2 PM TO 10 PM MDT ACROSS ALL OF THE EASTERN PLAINS. THIS INCLUDES THE AREA FROM ROUGHLY RATON TO ROSWELL EAST TO THE TEXAS BORDER. ONE INCH OR LARGER HAIL AND HIGH WIND GUSTS TO 65 MPH ARE THE MAIN THREATS. HEAVY RAIN MAY ALSO CREATE ISOLATED LOCATIONS OF FLASH FLOODING FROM THE CENTRAL MOUNTAINS ON EAST TO THE TEXAS BORDER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL FROM RELATIVELY SLOW MOVING THUNDERSTORMS MONDAY THROUGH WEDNESDAY AFTERNOONS AND EVENINGS EAST OF THE CONTINENTAL DIVIDE IS POSSIBLE... WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM 2 PM TO 10 PM MDT FROM ROUGHLY RATON TO ROSWELL EAST TO THE TEXAS BORDER DUE TO LARGE HAIL AND HIGH WINDS. 40
The Holloman AFB radar (KHDX), 47 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
2 thunderstorm wind, 1 high wind. Local standard time, as filed.
Recorded at the White Sands Missile Range Oscura Range Camp site.
Recorded at the White Sands Missile Range Phillips Hill site, which also recorded a 50mph sustained wind speed at the same time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450194, 450189, 450188.